Donate to cerebralpalsyforum.net today by clicking the button above

Baclofen side effects...

Baclofen is a medicine currently being used for Cerebral Palsy. If you use Baclofen or have a Intrathecal Baclofen pump, post your experiences or questions here.

Moderators: Tmagic650, Lori-ann

Baclofen side effects...

Postby LizinTX » Fri Apr 17, 2009 1:20 pm

Does baclofen upset your stomach or your children's stomachs? Our NP keeps trying to get Sarah on this drug, well actually a couple of years ago we were on it, but it upset her stomach to the point where she refused to eat. She is a very small girl anyways, and we are excited with every pound she gains. So when she refused to eat, I took her off the baclofen. Now her NP is starting to pressure us into putting her back on it. She is 10 years old and weighs 50 lbs, her BMI was finally in the 3% range and we all clapped.

I feel like I am trading one set of problems for another. So back to the question, does this drug upset your/ or your childrens tummy (whoever is taking it), and if so, then how do you deal with that?
Mom to Jacob (13) Type 1 Diabetic, Sarah (10) CP, and proud wife of Dan.
LizinTX
 
Posts: 42
Joined: Wed Mar 11, 2009 6:20 am
Location: Texas

Postby admin » Fri Apr 17, 2009 1:26 pm

I have not really had a problem with it upsetting my stomach but I am quite a bit older and cannot answer to the effects of the medication on younger children. I have only had to take oral baclofen a couple times when I was suffering from withdrawal symptoms due to the low level of medication in my baclofen pump. Maybe try a lower dose and see if it still has the same ill effects.
User avatar
admin
Site Admin
 
Posts: 109
Joined: Wed May 10, 2006 2:18 pm

baclofen

Postby jlweissmi » Mon Apr 20, 2009 9:30 pm

I've not heard of this what is the advantage or use of this drug?
jlweissmi
 
Posts: 16
Joined: Mon Mar 23, 2009 11:31 am

Postby LizinTX » Tue Apr 21, 2009 1:29 pm

It is a muscle relaxer, and is an antispastic agent. When we first was using it, it was because she would be so tight that physical therapy alone wasn't really helping. So this did help the muscles release somewhat, so that we could then stretch her out. Like I said though, it upset her stomach to the point where she refused to eat, she also had hallucinations which is a side effect. So I took her off of it as soon as we could stretch her out regularly without it.

We only took it in a pill form though, and it wasn't until I came to this site, that I found out it can also be used in a pump.

But now she is starting to complain of muscle cramps in her hands and legs from her hips to her feet, and even her back. Not all at once though, you know, sometimes her hands hurt, then a day or so later it will be her feet.

Sorry, I was kind of rambly there, did I answer your question?
Mom to Jacob (13) Type 1 Diabetic, Sarah (10) CP, and proud wife of Dan.
LizinTX
 
Posts: 42
Joined: Wed Mar 11, 2009 6:20 am
Location: Texas

tough choices

Postby jlweissmi » Thu Apr 23, 2009 10:02 am

yeah thanks. DOn't you hate these tough choices...one medication would help one thing but cause problems in other areas. I hate that. Why do there have to be side effects. I really hope it works out.
jlweissmi
 
Posts: 16
Joined: Mon Mar 23, 2009 11:31 am

Postby sarahsmom » Sun Apr 26, 2009 7:41 pm

Wow no one has mentioned this for Sarah. I'm wondering if its because she's not 3 yet. But she has really really tight muscles. The only meds Sarah is on is Trileptal for seizures.
Want to see a pic of my DD Sarah? Go to her blog at http://helping-sarah.blogspot.com
sarahsmom
 
Posts: 48
Joined: Tue Apr 07, 2009 4:03 pm
Location: Florida

Baclofen pump

Postby Tevins » Sat Oct 03, 2009 12:30 pm

I am sitting here in the hospital now with me son, who had a baclofen pump placed on Sept. 16th. He will have his pump removed on Monday. He is 9 yrs old, and also weighs 50 lbs. The pump has been a disaster for us. After 2 days, the pump shifted, and causes him lots of pain and discomfort. Not to mention after about a week, 2 days after removing the stitches, fluid started to literally pour out of his incision. We really thought that we were helping him only to send him through what in hind site seem so unfair to him. We were told that 50 lbs was sufficient enough weight and that there shouldn't be any problems. Due to the size of the pump, I believe the he should have weighed more and maybe doctors shouldn't place these pumps in children who weigh 50 lbs or less. I cannot tell you what is an acceptable weight, but for my son, and i'm not a doctor, they should have known that the pump was entirely too big to be put into my son. I would love to hear from anyone who has a better experience with a child 50 lbs or less. Please, you comments are so needed.
Tevins
 
Posts: 1
Joined: Sat Oct 03, 2009 11:44 am

Postby admin » Mon Oct 05, 2009 9:36 am

Hi Tevins,
Sorry to hear about all the complications your son is having. It sounds like they gave your son the larger pump. They do have a new one that is quite a bit smaller. Also, it sounds like the docs may not have secured the pump very well. I know that when the pump was first introduced, many people had problems with them shifting because the doctors were not securing them to anything. Now they stitch them in to eliminate problems with shifting.
User avatar
admin
Site Admin
 
Posts: 109
Joined: Wed May 10, 2006 2:18 pm

Postby LizinTX » Mon Oct 05, 2009 9:25 pm

Small little update~ it wasn't the Baclofen that was upsetting her stomach. After extensive testing, she has stomach ulcers, a hiatal hernia and an adult size case of gastric reflux. So it will take lots of time for all of that to heal, then maybe we will revisit the Baclofen.

Just wanted others to know that apparantly she has other things going on, and it isn't the Baclofen's fault. :oops:
Mom to Jacob (13) Type 1 Diabetic, Sarah (10) CP, and proud wife of Dan.
LizinTX
 
Posts: 42
Joined: Wed Mar 11, 2009 6:20 am
Location: Texas

Postby sarahsmom » Tue Oct 06, 2009 1:17 pm

Hello everyone.. Tevins, I hope your son is doing better today and that his surgery yesterday was a success. I'm so sorry to hear about that, but hopefully he will get better soon.

Liz, poor Sarah. I hope she's going to feel better soon. Maybe this is why she had a hard time eating and gaining weight? Luckily you were able to find out what the problem is, so that you can treat it correctly.

As for my Sarah, some of her therapists were talking to me today about a Baclofen pump for Sarah. They recommended a physiatrist in town who's very good at figuring out if these things would work well for a child or not. I suppose it wouldn't hurt to go talk to him first and see about having a trial run (without implanting anything). I wish it was more like an insulin pump instead of something that was surgical. But I'm going to keep an open mind and first get all the facts and see if this is something that would help Sarah. I wish she was older so that she can tell me how she feels about something.
Want to see a pic of my DD Sarah? Go to her blog at http://helping-sarah.blogspot.com
sarahsmom
 
Posts: 48
Joined: Tue Apr 07, 2009 4:03 pm
Location: Florida

Re: Baclofen side effects...

Postby wilsonjohn » Fri Aug 12, 2011 8:21 pm

Some of the most common side effects of baclofen include drowsiness, dizziness, and nausea. In most cases, side effects are mild and either don't require treatment or are easily treated. There are, however, a number of potentially serious side effects that should be reported immediately to a healthcare provider, such as chest pain, seizures, or hallucinations.
wilsonjohn
 
Posts: 14
Joined: Sat Jul 02, 2011 12:16 pm

Re: Baclofen side effects...

Postby laurahill » Tue Aug 30, 2011 1:56 am

Baclofen Most Common Side effects:
Headache
Allergy,skin infection
Breathing difficulty
Chest pain
Dizziness,constipation
Fatigue,nausea
laurahill
 
Posts: 1
Joined: Tue Aug 30, 2011 1:36 am

Re: Baclofen side effects...

Postby keebsun » Thu Mar 29, 2012 11:35 am

HI, just wanted to add some comments here about the oral baclofen. My daughter is quadreplegic CP and 23 years old, very tight muscles, spastic/athetoid and 63 lbs.
She had a twisted bowel in Aug of 2010 and we almost lost her, she still has not fully recovered her head control or her weight which was 75 lbs. she got very tight and hurt but she wasnt well enough to put out for the botox injections we normally do four times a year. We tried her out on a low dose of the oral baclofen, did great for about 3 months and then got severely depressed, wanted to die so we took her off. THe withdrawel was horrible! Pool of sweat for three days, constant moving like swimming all day and night and excessive thirst. For this reason I have no desire to try the baclofen pump.
keebsun
 
Posts: 2
Joined: Mon Mar 07, 2011 5:01 pm


Return to Baclofen and Intrathecal Baclofen Treatments

Who is online

Users browsing this forum: No registered users and 0 guests